High alert meds High alert meds | allnurses

LEGAL NOTICE TO THE FOLLOWING ALLNURSES SUBSCRIBERS: Pixie.RN, JustBeachyNurse, monkeyhq, duskyjewel, and LadyFree28. An Order has been issued by the United States District Court for the District of Minnesota that affects you in the case EAST COAST TEST PREP LLC v. ALLNURSES.COM, INC. Click here for more information

High alert meds

  1. 0 I was wondering if nurses can share some medications they feel are considered high alert and percautions to take for us new grad nurses to help prevent errors.
  2. 4 Comments

  3. Visit  K+MgSO4 profile page
    #1 10
    Heparins (and anti coagulants)
  4. Visit  classicdame profile page
    #2 0
    The Institute of Safe Medication Practices has a list of high alert drugs on their website. www.ismp.org
  5. Visit  bendyprissy profile page
    #3 0
    Not just high alert though. Don't forget the caustic meds like:

    Phenergan & Toradol - make sure you dilute & push slow or it will burn like fire.
    Lasix - if pushed faster than a turtle crawling then you can cause ototoxicity (even though turtles can crawl quite fast but you get the point.)
    Vancomycin & Potassium infusions will burn in a hand/wrist IV and if not infused slow enough to be tolerable.

    You'll use those a lot on M/S. Also don't forget to have the patients eat some crackers with the pain meds & antibiotics so you're not dealing with anti-nausea medication shortly thereafter. You'll learn these over time. I'm still learning.
  6. Visit  WeepingAngel profile page
    #4 0
    Cardiac meds, and parameters! Know the patient's BP and pulse before you give them all 5 varieties of blood pressure meds they take at home.